Comment
The quality and safety of traditional Chinese medicines
J. McEwen & F. Cumming

Aust Prescr 2003;26:130-1

The quality and safety of traditional Chinese medicines


see related article "The quality and safety of traditional Chinese medicines"

Comment by John McEwen and Fiona Cumming, Therapeutic Goods Administration

(Aust Prescr 2003;26:130-1)

It may seem strange that the Therapeutic Goods Administration (TGA) regulates the safety and quality of Chinese herbal products, but does not scrutinise the raw herbs dispensed by Chinese medicine practitioners in Australia. The explanation lies in the extent of federal powers under the Australian Constitution. The Therapeutic Goods Act 1989 relies on federal controls of importations, infectious diseases (quarantine), interstate trade and corporations (companies) to regulate the supply of medicines. This Act does not control the behaviour of individual practitioners - indeed those who are unincorporated and do not trade across state boundaries are outside the federal powers.

Chinese medicine herbal products on lawful sale in Australia must have an AUSTR or AUSTL number on the label. All Australian and overseas manufacturers of these products are required to authenticate their starting materials and testing of final products, and their performance is audited. This is a more efficient mechanism than a customs barrier scrutinising documentation for, and on occasions testing, every import of a raw herb or manufactured Chinese herbal medicine. It does mean, as the authors point out, that raw herbs can be imported and dispensed without any TGA control, but that situation is not absolute. A number of herbs with recognised toxicity are prohibited imports or are subject to State and Territory poisons controls, or both. These herbs should not be being dispensed by herbal practitioners.

Toxicity can occur through substitution of a toxic herb for a relatively non-toxic herb. There are 11 herbs which are vulnerable to substitution by the nephrotoxic, carcinogenic herb Aristolochia, because of confusion over their similar names and appearance. In the few instances where such substitution has occurred, in herbal products regulated as therapeutic goods, the TGA has required the affected products to be recalled. The TGA maintains a regular testing program for potential Aristolochia substitution, and has stringent pre-market regulatory controls in place to help ensure such substitution cannot occur. Although raw herbs are outside the TGA's powers, the TGA has worked with the Australian Customs Service and the States and Territories to put in place additional scrutiny of herbs which may be at risk of substitution with Aristolochia.

The possibility of deliberate adulteration is very real, as illustrated by the experience in Singapore and Malaysia in 1992, with a herbal product for weight loss. Slim 10 was manufactured in China and promoted heavily. Adverse reaction reports of serious illness and death led to the identification of not one, but two, adulterants - dried thyroid gland extract, presumably of animal origin, and a fenfluramine derivative. In recent years the TGA has not identified any instances of a conventional pharmaceutical being used to adulterate herbal products with AUSTR or AUSTL numbers. In contrast, there has been a small number of instances of clinically significant adulterants being found in herbal products unlawfully supplied in Australia or purchased overseas.

Even when not surreptitiously adulterated, there can be dangers. Even when not surreptitiously adulterated, there can be dangers. On two occasions in the past four years, Chinese herbal products containing oxyphenisatin have been found in Australia. One of these products was labelled as containing diacetyldiphenolisatin – an alternative name. Oxyphenisatin has been included in an Australian list of substances 'of such danger to health as to warrant prohibition of sale, supply or use' because of its association with severe jaundice.1

The TGA Laboratories Branch is skilled in analysing products for adulterants and all practitioners are urged to report suspected instances using the ADRAC blue card or the TGA web site.

Reference

1. Willing RL, Hecker R. Oxyphenisatin and liver damage. Med J Aust 1971;1:1179-82.


First published online: December - 2003